Tornadoes · United States · Florida · 2007
EF1 tornado, Hague, Florida, December 16, 2007
This EF1 tornado ran 0.8 miles across Alachua County on December 16, 2007, touching down at 2:45 AM EST and reaching 200 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- December 16, 2007
- Touchdown
- 2:45 AM EST (07:45 UTC)
- Lifted
- 2:47 AM EST (07:47 UTC)
- On the ground
- 2 minutes
- Path length
- 0.8 miles (1.2 km)
- Path width
- 200 yards (183 m)
- Deaths
- 0
- Injuries
- 0
- County
- Alachua County
- Touchdown point
- 29.730, -82.410
- Lift-off point
- 29.730, -82.410
- Record number
- 0712160145-01
What the Weather Service recorded
A pre-frontal band of convection moved across Northeast Florida during the early morning hours of December 16th before sunrise. There was about a week of near record high temperatures across the area in advance of this storm system, allowing for many days of pre-frontal instability to develop across the area. There was also a strong 850 mb southwest jet around 55 knots which advected low level moisture and instability inland from the Gulf of Mexico overnight in advanced of the surface front.
The EF1 path length was estimated at 3/4 mile and averaged about 200 yards wide. Maximum winds were estimated around 90-95 mph based on the damage survey. Numerous pine trees were snapped and a few were uprooted. A portion of a masonry brick wall on a small farm outbuilding was knocked over and the metal roof was ripped off and strewn across a field. A farm truck as flipped on its side near the outbuilding. Another house had a damaged carport, minor wall damage, a toppled TV antenna mast and many of the roof shingles were stripped. This location was along Northwest 93rd Avenue, northwest of Gainesville. The cost of damage was estimated.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
3 minutes of warning. NWS JAX issued a tornado warning for this county at 07:42 UTC, 3 minutes before the tornado touched down, in force until 08:15 UTC.
The county was under a tornado watch, issued at 02:42 UTC and running to 09:49 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 02:42 UTC | 09:49 UTC | Tornado Watch | JAX |
| 07:12 UTC | 07:45 UTC | Severe Thunderstorm Warning | JAX |
| 07:42 UTC | 08:15 UTC | Tornado Warning | JAX |
| 07:56 UTC | 08:32 UTC | Severe Thunderstorm Warning | JAX |
| 14:00 UTC | 23:01 UTC | Lake Wind Advisory | JAX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the tornado touched down at Dec 16, 1:53 AM EST, 52 minutes earlier.
Area forecast discussion, Dec 16, 1:53 AM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
153 AM EST SUN DEC 16 2007
...TORNADO WATCH IN EFFECT THROUGH 6 AM THIS MORNING...
...MUCH COLDER AIR WILL FILTER OVER THE AREA TODAY...
.SYNOPSIS...AN EXTENSIVE LINE OF PRE-FRONTAL PRECIP IS MAKING ITS
WAY THROUGH OUR CWA TONIGHT WITH A BROAD AREA OF HEAVY RAIN ACROSS
SE GA WITH A FEW ISOLD TS...WHILE THE STRONGER STORMS EXIST OVER OUR
FL ZONES WHERE GOMEX INSTABILITY HAS ADVECTED INLAND. POTENTIAL
STILL EXISTS FOR A FEW ISOLD SVR STORMS WITH THE MAIN CONCERNS BEING
DAMAGING WIND GUSTS AND POSSIBLY AN ISOLATED TORNADO. THE LEADING
EDGE OF THE ACTUAL COLD FRONT IS NOW MAKING ITS WAY THROUGH THE
CENTRAL FL PANHANDLE AND SHOULD PRESS THROUGH OUR AREA THIS MORNING
AFTER DAYBREAK WHICH ONLY A THIN LINE OF SHRA POSSIBLE.
.SHORT TERM...TODAY THROUGH TUE...
MUCH COLDER AIR WILL FILTER OVER THE AREA TODAY AS A STRONG SURFACE
HIGH BUILDS OVER OUR THE GULF COAST STATES. TEMPS BELOW CLIMO ARE
EXPECTED THROUGH TUESDAY AS THE RIDGE SHIFTS EAST THROUGH PERIOD.
TODAY...FOLLOWING THE PASSAGE OF THE PRE-FRONTAL SQUALL LINE EARLY
THIS MORNING STRONG COLD AND DRY AIR ADVECTION WILL FILTER OVER THE
AREA. BOSTON TECHNIQUE SUPPORTS WIND GUSTS ACROSS MUCH OF THE AREA
TO 30 KTS WHICH WILL NOT ONLY SUPPORT A LAKE WIND ADVISORY FOR ALL
ZONES TODAY BUT ALSO HELP TO ERODE LOW STRATUS WHICH IS TRAILING THE
SURFACE FRONT. EXPECT PARTLY CLOUDY TO MOSTLY CLEAR SKIES ACROSS THE
ENTIRE CWA THIS AFTN. MAX TEMPS WILL LIKELY BE REALIZED EARLY THIS
MORNING BEFORE SUNRISE...THEN FALL THROUGH THE DAY INTO THE MID 50S
GA TO LOWER 60S FL.
TONIGHT...PRESSURE GRADIENT WILL REMAIN TIGHT ENOUGH TO KEEP LOW
LEVELS MIXED ENOUGH TO PREVENT FROST TONIGHT DESPITE A WIDESPREAD
FREEZE INLAND. HAVE UPGRADED THE FREEZE WATCH TO A WARNING ALL
INLAND ZONES. SFC SPEEDS AROUND 5-10 MPH WILL MAKE FOR WIND CHILLS
IN THE LOW TO MID 20S BY DAYBREAK...BUT A WIND CHILL ADVISORY IS NOT
ANTICIPATED ATT SINCE THE LIGHTEST SPEEDS ARE EXPECTED AROUND THE
TIME OF MIN TEMPS.
MON & MON NIGHT...AN UNSEASONABLY COLD DAY MON WITH MAXES ONLY
TOPPING OUT IN THE LOW TO MID 50S...ABOUT 10 DEG BELOW CLIMO FOR
THIS TIME OF YEAR. MON NIGHT ANOTHER WIDESPREAD FREEZE INLAND AS THE
SURFACE HIGH BUILDS OVER THE AREA BRINGING IDEAL RADIATIONAL COOLING
CONDITIONS AND PROMOTING AREAS OF FROST DEVELOP ACROSS OUR NORTHERN
INLAND ZONES BY DAYBREAK. HAVE HOISTED A FREEZE WATCH FOR ALL INLAND
AREAS MON NIGHT...AND PARTS OF OUR INLAND SE GA AND THE N SUWANNEE
VALLEY IN FL MAY EVEN SEE A WIDESPREAD HARD FREEZE.
TUE & TUE NIGHT...THE SFC RIDGE WILL BEGIN TO BUILD OFFSHORE OF THE
ATLANTIC COAST WITH A LOW LEVEL ENE FLOW DEVELOPING LOCALLY WHICH
WILL MODERATE TEMPS WITH MAXES NEAR 60 AND BEGIN TO ADVECT A THICK
BANK OF COASTAL STRATOCU ONSHORE ACROSS OUR FL ZONES. MAY SEE A
LIGHT COASTAL SPRINKLE INTO TUE NIGHT BUT HAVE CAPPED POPS AT 10%.
.LONG TERM...WED THROUGH SAT...
THE SFC HIGH WILL CONTINUE TO BUILD OFFSHORE AND WEDGE DOWN THE
APPALACHIANS WHILE COASTAL TROUGHING WILL LIKELY DEVELOP JUST
OFFSHORE OF OUR ATLANTIC COAST. COASTAL CLOUDS AND LIGHT SPRINKLES
WILL BE POSSIBLE THROUGH THU...THEN A WEAK SFC FRONT APPROACHES AND
LOW LEVEL WINDS VEER SSE INTO FRI. A LOW CHANCE OF POPS IS FORECAST FRI
AND SAT AS THIS TROUGH BECOMES DIFFUSE ACROSS THE AREA. SUN THE NEXT
COLD FRONT WILL NEAR WHICH A LOW CHANCE OF POPS EXPECTED SUN AFTN.
TEMPS WILL MODERATE THROUGH THE PERIOD WITH ABOVE NORMAL TEMPS
EXPECTED BY THE END OF THE WEEK WITH MAXES IN THE LOWER 70S.
&&
.AVIATION...PRE-FRONTAL LINE OF SHOWERS AND THUNDERSTORMS IS
CROSSING THE REGION AND HAVE TEMPO IFR FOR THUNDERSTORMS AND WIND
GUSTS TO 30 KNOTS AT ALL TAF SITES. WILL LIKELY SEE PREVAILING
MVFR CONDITIONS FROM REDUCED CIGS AND LOW LEVEL WIND SHEAR FROM
STRONG SOUTHERLY LOW LEVEL JET OVERNIGHT. COLD FRONT PROGGED TO
MOVE THROUGH AROUND 12Z SUN WITH WINDS SHIFTING TO NW WITH GUSTS
TO 25 KNOTS BEHIND FRONT. VFR CONDITIONS WILL PREVAIL AFTER FRONT
CLEARS AROUND 15Z.
&&
.MARINE...SCA CONDS ARE OCCURRING OVER THE WATERS. ST AUGUSTINE
BUOY HAS REPORTED GUSTS TO GALE FORCE. SUCH GUSTS ARE NOT
WIDESPREAD AND WILL CONTINUE TO MENTION GUSTS WITHOUT UPGRADING
THE SCA. SOUTH WINDS WILL VEER TO WEST BY MID MORN THEN NW IN THE
AFTN FOLLOWING FROPA. PRESSURE GRADIENT WEAKENS BY MONDAY NIGHT AS
HIGH SETTLES N OF AREA AND WINDS SHIFT TO ONSHORE. ALL HEADLINES
SHOULD BE DROPPED BY THAT TIME.
&&
.FIRE WEATHER...MARGINAL RED FLAG CONDS ARE POSSIBLE ACRS THE
SUWANNEE VALLEY THIS AFTN AS DEWPOINTS FALL OFF PRECIPITOUSLY AND
INCREASING WINDS LEAD TO A SMALL WINDOW FOR RED FLAGS TO BE
REALIZED. AT THIS TIME...RHS APPEAR TO REMAIN ABOVE 35% AND WILL
NOT ISSUE A WRNG. A FIRE WEATHER WATCH HAS BEEN ISSUED FOR MONDAY
AS DRIER AIR SHOULD MIX TO THE SURFACE ALLOWING SEVERAL HOURS
BELOW CRITICAL RH VALUES...ESPECIALLY INLAND NE FL. SE GEORGIA AND
COASTAL AREAS MAY NOT REACH THE DURATION REQUIREMENT.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 57 28 53 26 / 10 0 0 0
SSI 63 34 51 37 / 30 0 0 10
JAX 65 31 52 31 / 30 0 0 0
SGJ 68 34 52 38 / 60 0 10 10
GNV 66 29 54 29 / 20 0 0 0
OCF 67 30 54 30 / 30 0 0 0
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...FREEZE WATCH FROM LATE MONDAY NIGHT THROUGH TUESDAY MORNING FOR
ALACHUA-BAKER-BRADFORD-COLUMBIA-GILCHRIST-HAMILTON-MARION-
SUWANNEE-UNION.
LAKE WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM EST THIS
AFTERNOON FOR ALACHUA-BAKER-BRADFORD-CLAY-COLUMBIA-DUVAL-
FLAGLER-GILCHRIST-HAMILTON-MARION-NASSAU-PUTNAM-ST JOHNS-
SUWANNEE-UNION.
FREEZE WARNING FROM 3 AM TO 9 AM EST MONDAY FOR ALACHUA-BAKER-
BRADFORD-COLUMBIA-GILCHRIST-HAMILTON-MARION-SUWANNEE-UNION.
FREEZE WATCH FROM LATE MONDAY NIGHT THROUGH TUESDAY MORNING FOR
CLAY-DUVAL-NASSAU-PUTNAM.
FREEZE WARNING FROM 5 AM TO 8 AM EST MONDAY FOR CLAY-DUVAL-
NASSAU-PUTNAM.
FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY AFTERNOON
FOR ALACHUA-BAKER-BRADFORD-CLAY-COLUMBIA-DUVAL-FLAGLER-
GILCHRIST-HAMILTON-MARION-NASSAU-PUTNAM-ST JOHNS-SUWANNEE-
UNION.
GA...FREEZE WATCH FROM LATE MONDAY NIGHT THROUGH TUESDAY MORNING FOR
APPLING-ATKINSON-BACON-BRANTLEY-CHARLTON-CLINCH-COFFEE-
ECHOLS-JEFF DAVIS-PIERCE-WARE-WAYNE.
LAKE WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM EST THIS
AFTERNOON FOR APPLING-ATKINSON-BACON-BRANTLEY-CHARLTON-
CLINCH-COASTAL CAMDEN-COASTAL GLYNN-COFFEE-ECHOLS-INLAND
CAMDEN-INLAND GLYNN-JEFF DAVIS-PIERCE-WARE-WAYNE.
FREEZE WARNING FROM 3 AM TO 9 AM EST MONDAY FOR APPLING-ATKINSON-
BACON-BRANTLEY-CHARLTON-CLINCH-COFFEE-ECHOLS-JEFF DAVIS-
PIERCE-WARE-WAYNE.
FIRE WEATHER WATCH MONDAY AFTERNOON FOR APPLING-ATKINSON-BACON-
BRANTLEY-CHARLTON-CLINCH-COASTAL CAMDEN-COASTAL GLYNN-
COFFEE-ECHOLS-INLAND CAMDEN-INLAND GLYNN-JEFF DAVIS-PIERCE-
WARE-WAYNE.
FREEZE WATCH FROM LATE MONDAY NIGHT THROUGH TUESDAY MORNING FOR
INLAND CAMDEN-INLAND GLYNN.
FREEZE WARNING FROM 5 AM TO 8 AM EST MONDAY FOR INLAND CAMDEN-
INLAND GLYNN.
AM...SMALL CRAFT ADVISORY UNTIL 7 PM EST MONDAY FOR ST AUGUSTINE TO
FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.
SMALL CRAFT ADVISORY UNTIL 12 PM EST MONDAY FOR ALTAMAHA SOUND
GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE.
SMALL CRAFT ADVISORY UNTIL 8 AM EST MONDAY FOR ALTAMAHA SOUND GA
TO FERNANDINA BEACH FL OUT 20 NM-FERNANDINA BEACH TO ST
AUGUSTINE FL OUT 20 NM-ST AUGUSTINE TO FLAGLER BEACH FL OUT
20 NM.
&&
ABE/MKT/SEC/PP/AWHazardous weather outlook, Dec 16, 1:55 AM EST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSONVILLE FL 155 AM EST SUN DEC 16 2007 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-161100- ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY- CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE- COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)- GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM- ST JOHNS-SUWANNEE-UNION-WARE-WAYNE- 155 AM EST SUN DEC 16 2007 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...REMAINDER OF TONIGHT... ...TORNADO WATCH FOR NORTHEAST FLORIDA AND EXTREME SOUTHEAST GEORGIA UNTIL 6 AM SUNDAY... A PRE-FRONTAL SQUALL LINE AHEAD OF A STRONG COLD FRONT WILL CONTINUE TO MOVE EAST THROUGH THE AREA FOR THE REMAINDER OF THE NIGHT. SOME OF THE STORMS ALONG THIS LINE MAY BECOME SEVERE AND PRODUCE TORNADOES ACROSS NORTHEAST FLORIDA AND EXTREME SOUTHEAST GEORGIA. REFER TO THE WATCH COUNTY NOTIFICATION FOR MORE DETAILS. PERIODS OF HEAVY RAINFALL ARE EXPECTED TONIGHT WITH STORM TOTAL AMOUNTS OF 1 TO 3 INCHES POSSIBLE. MINOR TEMPORARY FLOODING OF POOR DRAINAGE AREAS MAY OCCUR. SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TONIGHT OVER THE COASTAL WATERS. WINDS AND SEAS WILL BE HIGHER NEAR SHOWERS AND STORMS LATE TONIGHT AND SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... ...LAKE WIND ADVISORY IN EFFECT SUNDAY FOR THE ENTIRE AREA... ...FREEZE WARNING IN EFFECT SUNDAY NIGHT AND MONDAY MORNING FOR MOST OF THE AREA... ...FREEZE WATCH IN EFFECT MONDAY NIGHT AND TUESDAY MORNING FOR MOST OF THE AREA... THE COLD FRONT WILL CLEAR THE AREA SUNDAY MORNING FOLLOWED BY MUCH COLDER AND DRIER AIR. GUSTY WINDS TO NEAR 30 MPH ARE EXPECTED AND A LAKE WIND ADVISORY HAS BEEN ISSUED FOR SUNDAY FOR THE ENTIRE AREA. A FREEZE WARNING IS IN EFFECT FOR SUNDAY NIGHT AND MONDAY MORNING FOR MOST OF THE AREA...AND A FREEZE WATCH IS IN EFFECT FOR MONDAY NIGHT AND TUESDAY MORNING. MORE DETAILS ON THE FREEZE IS CONTAINED IN THE URGENT WEATHER MESSAGE. DRY CONDITIONS MAY CREATE AN ABOVE NORMAL FIRE DANGER ON MONDAY FOR SOUTHEAST GEORGIA AND NORTHEAST FLORIDA. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REMAIN ACTIVATED IN THE REMAINING TORNADO WATCH AREA. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX. PP/CARROLL
In the hours before
Special weather statement, Dec 15, 11:42 PM EST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 1142 PM EST SAT DEC 15 2007 FLZ020-021-160530- HAMILTON-SUWANNEE- 1142 PM EST SAT DEC 15 2007 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WESTERN SUWANNEE AND WESTERN HAMILTON COUNTIES FOR STRONG WINDS VALID UNTIL 1230 AM EST... AT 1142 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 21 MILES SOUTHWEST OF DOWLING PARK...OR 2 MILES EAST OF PERRY...MOVING NORTHEAST AT 45 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND DOWLING PARK...NEWBURN... BLUE SPRINGS AND SUWANNEE RIVER STATE PARK THROUGH 1230 AM EST. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. THE AREA REMAINS UNDER A TORNADO WATCH. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. PETERSON
Special weather statement, Dec 15, 11:56 PM EST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 1156 PM EST SAT DEC 15 2007 GAZ150-163-160530- CLINCH-WARE- 1156 PM EST SAT DEC 15 2007 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL CLINCH AND NORTHERN WARE COUNTIES FOR STRONG WINDS VALID UNTIL 1230 AM... AT 1156 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 12 MILES SOUTHWEST OF ARGYLE...OR 8 MILES SOUTH OF HOMERVILLE...MOVING NORTHEAST AT 40 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS AROUND ARGYLE...MANOR...NEEDHAM... WAYCROSS...SUNNYSIDE AND DEENWOOD THROUGH 1230 AM. GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. THE AREA REMAINS UNDER A TORNADO WATCH. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. CARROLL
Special weather statement, Dec 16, 12:35 AM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 1235 AM EST SUN DEC 16 2007 FLZ021-022-160615- COLUMBIA-SUWANNEE- 1235 AM EST SUN DEC 16 2007 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN SUWANNEE AND SOUTHERN COLUMBIA COUNTIES FOR STRONG WINDS VALID UNTIL 115 AM EST... AT 1235 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 9 MILES WEST OF BRANFORD...OR 9 MILES SOUTHEAST OF MAYO...MOVING NORTHEAST AT 30 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS AROUND BRANFORD...OBRIEN...MCALPIN... HILDRETH...ICHETUCKNEE SPRINGS STATE PARK...HOUSTON...WELLBORN... FIVE POINTS...WINFIELD AND WATERTOWN THROUGH 115 AM EST. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. THE AREA REMAINS UNDER A TORNADO WATCH. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. CARROLL
Special weather statement, Dec 16, 1:15 AM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 115 AM EST SUN DEC 16 2007 FLZ022-023-160700- BAKER-COLUMBIA- 115 AM EST SUN DEC 16 2007 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHWESTERN BAKER AND CENTRAL COLUMBIA COUNTIES FOR STRONG WINDS VALID UNTIL 200 AM EST... AT 110 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 2 MILES SOUTHWEST OF LAKE CITY...MOVING NORTHEAST AT 35 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND FIVE POINTS...WINFIELD...WATERTOWN...LAKE CITY...OLUSTEE AND SANDERSON THROUGH 200 AM EST. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. THE AREA REMAINS UNDER A TORNADO WATCH. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. PETERSON
Special weather statement, Dec 16, 1:33 AM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 133 AM EST SUN DEC 16 2007 FLZ035-160700- GILCHRIST- 133 AM EST SUN DEC 16 2007 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR GILCHRIST COUNTY FOR STRONG WINDS VALID UNTIL 200 AM EST... AT 133 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 17 MILES SOUTHWEST OF TRENTON...MOVING NORTHEAST AT 40 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND TRENTON AND BELL THROUGH 200 AM EST. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. THE AREA REMAINS UNDER A TORNADO WATCH. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. PETERSON
Special weather statement, Dec 16, 2:32 AM EST, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 232 AM EST SUN DEC 16 2007 FLZ040-160815- MARION- 232 AM EST SUN DEC 16 2007 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR MARION COUNTY FOR STRONG WINDS AND FUNNEL CLOUDS VALID UNTIL 315 AM EST... AT 232 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 17 MILES WEST OF FLEMINGTON TO 7 MILES SOUTHWEST OF DUNNELLON...MOVING EAST AT 45 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND ROMEO... RAINBOW LAKES ESTATES... DUNNELLON... MCINTOSH... FLEMINGTON... REDDICK... OCALA AIRPORT...LOWELL...CITRA AND SPARR THROUGH 315 AM EST. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. DOPPLER RADAR HAS INDICATED WEAK ROTATION WITHIN THESE STORMS. TORNADOES MAY DEVELOP WITH LITTLE OR NO ADVANCE WARNING. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. THE AREA REMAINS UNDER A TORNADO WATCH THROUGH 6 AM. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. ENYEDI
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Jacksonville, FL (KJAX), 00:00Z
7.8 hours before the tornado, 110 km from the path. December 16, 2007.
- Mixed-layer CAPE
- 884 J/kg
- Mixed-layer CIN
- -12 J/kg
- Surface CAPE
- 1021 J/kg
- Mixed-layer LCL
- 1019 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 199 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 5.4
- 0-3 km lapse rate
- 5.9 K/km
Jacksonville, FL (KJAX), 12:00Z
4.2 hours after it, 110 km from the path. December 16, 2007.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -75883 J/kg
- Surface CAPE
- 6 J/kg
- Mixed-layer LCL
- 698 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.4 K/km
The radar
The Jacksonville radar (KJAX), 108 km away, was scanning. The volume nearest the touchdown began at 07:46 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 07:30 UTC | TSTM WND DMG | 5 Ese Alachua | Alachua, FL | PUBLIC REPORTED DAMAGE TO THEIR HOME BETWEEN 230 AND 300 AM. A POLE BARN WAS DESTROYED ALONG WITH DAMAGE TO A WALL OF THEIR HOME. NUMEROUS LARGE TREES WERE BLOWN DOWN JUST MISSING THE HOUSE. ALSO A TRUCK WAS TURNED OVER |
| 07:30 UTC | TSTM WND DMG | 7 W Gainesville | Alachua, FL | THERE WERE TREES REPORTED DOWN AROUND MEADOWBROOK GOLF COURSE. |
| 07:45 UTC | TORNADO 1 | 5 Se Alachua | Alachua, FL | PATH LENGTH WAS ESTIMATED AT 3/4 MILE AND AVERAGED ABOUT 200 YARDS WIDE. ESTIMATED MAX WINDS WERE 90-95 MPH. NUMEROUS PINE TREES WERE SNAPPED. A FEW PINES WERE UPROOTED. A PORTION OF A MASONRY WALL ON A SMALL FARM OUTBUI |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2007 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are
The other tornadoes of December 16, 2007
1 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| December 16 | 5:20 AM EST | EF1 | Pasco, FL | 3.2 | 100 | $1.0 million |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.